Literatus: Phenylpropanolamine: an update-A A +A
Tuesday, February 5, 2013
SCIENTIFIC studies in 1988, 1999 and 2000 agreed that there is a risk for hemorrhagic stroke among women who used phenylpropanolamine (PPA).
The 1999 study came from the Yale University (New Haven, Connecticut). And the one in 2000 was conducted by a team that WN Kernan led and published in the December 2000 issue of the North England Journal of Medicine, a publication of the Massachusetts Medical Society. The 1988 study was a psychiatric review of 37 cases published in North America and Europe since 1960. In this study that the Lake-Masson-Quirk team published in Pharmacopsychiatry (July 1988), it was noted that ingestion of phenylpropanolamine had resulted in diagnosed cases of acute mania, paranoid schizophrenia and organic psychosis. These are serious psychological problems.
The interesting thing is these diagnoses came from not recognizing the symptoms arising from the intake of PPA. And these diagnoses resulted to lengthy hospitalization and treatment with therapeutic doses of lithium drugs.
No wonder PPA, and any formulations containing it, was banned in India on Feb. 10, 2011. Based on the report of the Drugs Technical Advisory Board, Dr. Surinder Singh (Drug Controller General of India) noted that the adverse effects outweigh the benefits. And so far, there had been no news that it had been lifted there.
In the United States, it is no longer sold without a prescription. In Canada, it had been withdrawn from the market on May 31, 2001. In Europe and still a few countries like the Philippines it remains an over-the-counter (OTC) drug.
This information alarmed me for two reasons. First, it has never been popularly known in the country that these studies exist or the side effects had been of such gravity two countries banned it; and the United States controls it. Second, phenylpropanolamine is popular among children in the treatment of nasal congestion.
A Feb. 6, 2009 report of ABS-CBN News noted an advisory from Philippine Bureau of Food and Drugs (BFAD) for parents to avoid using the drug because it had been known to cause seizures in children. At that time BFAD Director Leticia Barbara Gutierrez said that the US Food and Drug Administration requested drug companies to “discontinue marketing it.”
The same 2009 report noted that some companies have “reformulated” the drug. What these reformulations were, and how such tipped the balance of safety, we still do not know for sure even today. I guess it is for drug companies to tell us the details because PPA is very much an OTC drug three years hence.
Cebuanos, particularly those who buy OTC drugs, are forewarned to be extra careful in knowing what drugs they are buying. The phenylpropanolamine case may just be one of many we still do not know about.
Published in the Sun.Star Cebu newspaper on February 06, 2013.